Alert archive / Kansas / Tornado Warnings in 2022

Tornado Warning 14, NWS Wichita, KS

June 23, 2022Russell County, Kansas

NWS Wichita, KS issued this tornado warning at Jun 23, 2022, 5:03 PM CDT for Russell County, Kansas. It was in force for 42 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 23, 2022, 5:03 PM CDT (22:03 UTC)
Expired
Jun 23, 2022, 5:45 PM CDT
In force
42 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

County Russell County, KS

The radar

The Grand Island radar (KUEX), 153 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 5:25 PM CDTTORNADO3 Ne Bunker Hill, KSBRIEF TORNADO TOUCHDOWN 3-5 MILES NORTHEAST OF BUNKER HILL.
Jun 23, 5:29 PM CDTHAIL 1.256 N Bunker Hill, KSDELAYED HAIL REPORT WEST OF WILSON LAKE.
Jun 23, 5:53 PM CDTTSTM WND DMG3 Ese Bunker Hill, KSDELAYED REPORT FROM KANSAS HIGHWAY PATROL. A SEMITRAILER AND CAMPER WERE BLOWN OVER ON I-70 NEAR MILE MARKER 195.
Jun 23, 5:54 PM CDTTORNADO1 Ne Dorrance, KSMULTIPLE REPORTS OF OF A BRIEF TOUCHDOWN JUST NORTHEAST OF DORRANCE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 23, 3:12 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.1 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2022-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 153 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2022-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
153 J/kg
Mixed-layer CIN
-252 J/kg
Mixed-layer LCL
1572 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

512 
WFUS53 KICT 232203
TORICT
KSC167-232245-
/O.NEW.KICT.TO.W.0014.220623T2203Z-220623T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wichita KS
503 PM CDT Thu Jun 23 2022

The National Weather Service in Wichita has issued a

* Tornado Warning for...
  Northeastern Russell County in central Kansas...

* Until 545 PM CDT.
    
* At 502 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Russell, moving northeast at 30 mph.

  HAZARD...Tornado and golf ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Russell, Lucas, Dorrance, Bunker Hill, Wilson State Park, Wilson
  Lake and Russell Airport.

This includes Interstate 70 between Mile Markers 186 and 203.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3885 9849 3883 9884 3894 9888 3913 9858
      3913 9849
TIME...MOT...LOC 2202Z 234DEG 25KT 3891 9878 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

KLEINSASSER
3 follow-up statements
978 
WWUS53 KICT 232211
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
511 PM CDT Thu Jun 23 2022

KSC167-232245-
/O.CON.KICT.TO.W.0014.000000T0000Z-220623T2245Z/
Russell KS-
511 PM CDT Thu Jun 23 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR
NORTHEASTERN RUSSELL COUNTY...
    
At 511 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Russell, moving northeast at 25 mph.

HAZARD...Tornado and golf ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Lucas, Dorrance, Bunker Hill, Wilson Lake and Wilson State Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3885 9849 3884 9878 3895 9886 3913 9858
      3913 9849
TIME...MOT...LOC 2211Z 230DEG 18KT 3893 9876 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

KLEINSASSER
731 
WWUS53 KICT 232222
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
522 PM CDT Thu Jun 23 2022

KSC167-232245-
/O.CON.KICT.TO.W.0014.000000T0000Z-220623T2245Z/
Russell KS-
522 PM CDT Thu Jun 23 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR
NORTHEASTERN RUSSELL COUNTY...
    
At 521 PM CDT, a severe thunderstorm capable of producing a tornado
was located 7 miles east of Russell, moving northeast at 15 mph.

HAZARD...Tornado and golf ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Lucas, Dorrance, Bunker Hill, Wilson Lake and Wilson State Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3885 9849 3884 9878 3895 9886 3913 9858
      3913 9849
TIME...MOT...LOC 2221Z 234DEG 15KT 3892 9872 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

KLEINSASSER
774 
WWUS53 KICT 232229
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
529 PM CDT Thu Jun 23 2022

KSC167-232245-
/O.CON.KICT.TO.W.0014.000000T0000Z-220623T2245Z/
Russell KS-
529 PM CDT Thu Jun 23 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR
NORTHEASTERN RUSSELL COUNTY...
    
At 525 PM CDT, a confirmed tornado was located 6 miles northwest of 
Dorrance, or 9 miles east of Russell, moving northeast at 20 mph.

HAZARD...Damaging tornado and two inch hail.

SOURCE...Weather spotters confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Lucas, Dorrance, Bunker Hill, Wilson Lake and Wilson State Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3884 9877 3893 9884 3913 9858 3913 9849
      3885 9849
TIME...MOT...LOC 2229Z 234DEG 15KT 3891 9868 

TORNADO...OBSERVED
MAX HAIL SIZE...2.00 IN

$$

KLEINSASSER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this tornado warning went out at Jun 23, 2:51 PM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, Jun 23, 2:51 PM CDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
251 PM CDT Thu Jun 23 2022

.SHORT TERM...(This evening through Friday night)
Issued at 251 PM CDT Thu Jun 23 2022

Currently have a large area of upper high pressure centered over
TX with a compact upper trough approaching the Great Basin. In
addition, water vapor imagery continues to show a mid level
moisture plume, with tropical connection, extending across the
area. At the surface, high dewpoints continue to funnel into
central KS on southeast winds with a low level dry punch extending
from north of KGLD to near KHYS.

Storms are expected to develop later this afternoon over NW KS
and SW Nebraska there loose dryline intersects the better low
level moisture. This will likely be somewhere in the KHLC
vicinity. Any storms that develop will likely persist for several
hours aided by increasing low level jet and persistent 850-700mb
theta-e advection. Will be plenty of CAPE and enough deep layer
shear for severe storms with any of the activity that develops.
Will be a tornado threat generally north of I-70 where deep
southeast winds allow for better low level shear. So highest
storm chances tonight will remain for areas along and north of
I-70.

Main story for Fri will remain the brief return of extreme heat.
Many locations along and west of I-135 will reach or top 100 Fri
afternoon. The only good news is that dewpoints should mix-out in
these same locations which should keep the heat indices from
getting too extreme. Attention will then turn to a significant
cool down by the end of the weekend.

.LONG TERM...(Saturday through Thursday)
Issued at 251 PM CDT Thu Jun 23 2022

There remains good model agreement in a shortwave trough swinging
across the Northern Plains for Fri night through Sat. This will
allow a cold front to sink south across the Central and Southern
Plains. It is expected to move into our forecast area Sat morning,
moving through Wichita during the late afternoon. While we are not
looking for widespread storms along the front as it surges south,
can't rule out a few storms along it as cap starts to erode Sat
afternoon. May actually see an uptick in storm coverage Sat night
as a few upper impulses track over the Southern/Central Rockies
and out into KS.

The bigger story will finally be some cooler temps. We are still
looking for highs for both Sun and Mon in the upper 70s to around
80 degrees, which is around 10 degrees below normal. Will start to
see temps warm back closer to seasonal normals for Tue as the
surface high shifts east and we get back into some return flow, as
we get back to above normal temps by the end of the work week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1249 PM CDT Thu Jun 23 2022

Some lingering showers were draped across south central KS while
the bulk of morning convection has shifted eastward across
northeast KS. Another round of storms is expected to develop
across northern KS possibly impacting our central KS counties late
this afternoon and evening and overnight hours. Maintained a VCTS
mention in the KGBD, KRSL and KSLN TAFs. A strengthening nocturnal
LLJ will result in some LLWS impacting central and south central
KS tonight. MVFR and IFR cigs are possible under the heavier
showers and storms with the highest confidence across portions of
central KS this evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    93  76 100  78 /  20  10   0  10
Hutchinson      93  75 100  77 /  20  20   0  10
Newton          91  75  99  77 /  20  20   0  10
ElDorado        88  75  96  77 /  20  10   0  10
Winfield-KWLD   93  76  98  78 /  20  10   0   0
Russell         94  73 103  71 /  40  40   0  10
Great Bend      95  74 102  73 /  40  30   0  10
Salina          93  73  99  78 /  30  50   0  10
McPherson       91  75  98  78 /  30  30   0  10
Coffeyville     90  73  96  77 /  20  10   0   0
Chanute         88  72  95  77 /  20  10   0  10
Iola            87  72  94  77 /  20  10  10  10
Parsons-KPPF    89  73  95  77 /  20  10   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...RBL
LONG TERM...RBL
AVIATION...MWM
Hazardous weather outlook, Jun 23, 4:00 PM CDT, 1 hour 3 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
400 PM CDT Thu Jun 23 2022

KSZ032-033-047>053-067>072-082-083-091>096-098>100-241100-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
400 PM CDT Thu Jun 23 2022

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Late this afternoon through Tonight

The highest severe storm threat will be for areas generally along
and north of Highway 56. Hail up to half dollar size and downburst
winds to 65 mph will be the main threats. In addition, a tornado or
two cannot be ruled out generally north of Highway 70 early this
evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

On Friday, afternoon heat indices will climb to 102 to 105 area
wide. Heat indices on Saturday afternoon are anticipated to be in
the 100 to 105 degree range in portions of south central and
southeast Kansas.

There are additional chances for storms Saturday through Sunday as a
cold front makes its way across the area. A few strong storms will be
possible with this activity along with heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight but we would
appreciate any reports of severe weather or flooding.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

Ketcham

In the hours before

Special weather statement, Jun 23, 3:00 PM CDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Wichita KS
300 PM CDT Thu Jun 23 2022

KSZ032-033-232030-
Russell KS-Lincoln KS-
300 PM CDT Thu Jun 23 2022

...A strong thunderstorm will impact portions of west central Lincoln
and eastern Russell Counties through 330 PM CDT...

At 259 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles east of Russell, moving northeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Russell, Lucas, Sylvan Grove, Luray, Dorrance, Bunker Hill, Wilson
State Park, Wilson Lake and Russell Airport.

This includes Interstate 70 between Mile Markers 185 and 201.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3913 9850 3900 9832 3876 9870 3887 9888
      3913 9875
TIME...MOT...LOC 1959Z 216DEG 32KT 3889 9873

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

MCGUIRE
Local storm report, Jun 23, 3:53 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
353 PM CDT THU JUN 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             RUSSELL                 38.89N 98.85W
06/23/2022  E0.88 INCH       RUSSELL            KS   TRAINED SPOTTER

&&
Local storm report, Jun 23, 3:54 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
354 PM CDT THU JUN 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     TSTM WND GST     RUSSELL                 38.89N 98.86W
06/23/2022  E60 MPH          RUSSELL            KS   PUBLIC

            ESTIMATED 50-60 MPH WINDS IN RUSSELL.

&&

MWM
Local storm report, Jun 23, 4:36 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
436 PM CDT THU JUN 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     HAIL             1 N RUSSELL             38.90N 98.85W
06/23/2022  E1.00 INCH       RUSSELL            KS   TRAINED SPOTTER

&&

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 7:25 PM CDTSpecial Weather StatementICTSumner35 min
Jun 22, 7:53 PM CDTAreal Flood WarningICTSumner4 hr
Jun 22, 7:58 PM CDTSpecial Weather StatementICTCowley32 min
Jun 22, 8:57 PM CDTAreal Flood WarningICTSedgwick3 hr
Jun 23, 3:00 PM CDTSpecial Weather StatementICTRussell30 min
Jun 23, 3:29 PM CDTSevere Thunderstorm Warning Considerable damage threatICTRussell61 min
Jun 23, 4:28 PM CDTSevere Thunderstorm WarningICTRussell62 min
Jun 23, 4:51 PM CDTAreal Flood WarningICTRussell44 min
Jun 23, 5:35 PM CDTFlash Flood Warning Considerable damage threatICTRussell3 hr
Jun 23, 5:41 PM CDTTornado WarningICTEllsworth, Lincoln, Russell44 min
Jun 23, 6:20 PM CDTTornado WarningICTEllsworth, Lincoln55 min
Jun 23, 6:30 PM CDTSevere Thunderstorm Warning Considerable damage threatICTLincoln, Russell60 min

Nearby

Tornado Warnings in Kansas, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.